Alabama, 2024Tropical Depression in Alabama, September 27, 2024
September 27, 2024 · NWS BMX · 4 events in 4 counties and zones
Hurricane Helene made landfall as a Category 4 hurricane along the Florida Big Bend/Panhandle late on September 26. As the center of circulation passed northward through Georgia overnight and the next morning, tropical depression-like effects were felt across far eastern Central Alabama, with wind gusts of 30-40 mph bringing down trees and a few power lines in several counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Helene made landfall as a Category 4 hurricane along the Florida Big Bend/Panhandle late on September 26. As the center of circulation passed northward through Georgia overnight and the next morning, tropical depression-like effects were felt across far eastern Central Alabama, with wind gusts of 30-40 mph bringing down trees and a few power lines in several counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 26, 11:27 PM CST, 33 minutes earlier.
Area forecast discussion, Sep 26, 11:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1227 AM CDT Fri Sep 27 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Saturday)
Issued at 810 PM CDT THU SEP 26 2024
Category 4 Hurricane Helene is currently approaching the Florida
Big Bend region, with an axis of heavy rainfall falling along an
inverted trough and area of frontogenesis to its north across
southeast Alabama and Georgia. Meanwhile a deep upper low is
spinning over the Mid-South. Helene is tracking a bit east of the
previous forecast track, so the axis of heavy rainfall and higher
winds is trending eastward. Main impact will continue to be flash
flooding mainly in our counties along the Georgia state line.
Flash flood threat for the I-65 corridor is really dwindling and
may be able to cancel the watch early there. Wind gusts should
range from 35-40 mph along the Georgia state line to 25 to 35 mph
along the I-65 corridor. A dry slot causes the precipitation to
quickly shift north of the area tomorrow morning, before
additional wraparound showers come in from the northwest by
afternoon. As Helene merges with the upper low it will remain a
deep sub-980mb low over Kentucky by tomorrow evening. An axis of
40-50kt westerly flow at 850mb will move across the northern
counties during the afternoon and evening. With some afternoon
mixing, gradient wind gusts may be near wind advisory criteria
cross the northern counties. Have extended the wind advisory into
Friday evening across the north, and expanded across the northwest
counties for the afternoon and evening hours.
32/JDavis
Previous short-term discussion:
(This evening through Friday)
Issued at 1222 PM CDT THU SEP 26 2024
As Helene moves through the Gulf, widespread rain will move from
south to north over the southeast and eastern parts of the area
through the rest of the day. There could be a few breaks, but the
overall trend will be light to moderate rain fairly consistently.
As Helene approaches this evening, rain should increase in
coverage and intensity, with moderate to heavy rain in the east
and south, and light to moderate rain around the I65 corridor and
in areas west. Overnight tonight, Helene is expected to move east
of the area, and this will keep widespread consistent rain over
mostly the eastern half of the state. Models are diverging on
how much rain will actually make it to the western half of the
state, but with the amount of moisture associated with Helene,
have kept in slight chance to chance rainfall through the night.
Once Helene moves north of the area, the system will then take a
westward turn, with wrap around moisture staying over the northern
parts of Alabama. Models again disagree on how much moisture will
make it around Helene, but kept in slight chance in the northern
counties through the morning Friday. Friday afternoon could bring
slightly higher coverage and intensity as the bands continue to
wrap around Helene, and there is a little bit more instability to
work with, with the greatest chances across the northern third of
the area.
Areas in eastern Alabama received between 3-6" yesterday from the
training storms. These same areas are expected to receive
additional persistent, moderate to heavy activity through the
night. Widespread flooding is expected, with flash and river
flooding a threat. A Flash Flood Watch remains in effect for the
eastern half of the state to account for yesterdays rainfall
totals, added to the rain expected to accumulate through tomorrow
morning.
Winds will increase through the afternoon and evening, with the
highest sustained winds of 20-25 mph possible overnight tonight in
the southeastern and eastern part of Central Alabama. A Tropical
Storm Warning will be in effect for the southeast and eastern most
row of counties to account for these high wind speeds, and a Wind
Advisory will be effect tonight for areas along and between I65
and the TS Warning. With the amount of rain measured in the south
and east, combined with high wind speeds tonight could easily
knock trees down with roads blocked and power outages possible.
24
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 338 AM CDT THU SEP 26 2024
The areas of rainfall will decrease around the cut-off low on
Saturday through Sunday. Meanwhile, the cut-off low persists over
the region through at least Monday before shifting to our east
Monday night into Tuesday. Still may see a few light shower
activity under the closed upper level low over the weekend, but
most guidance keeps the area rain-free, so confidence to mention
any rain chances remains too low right now, but it's something
we'll need to watch for in the next few days. If there is a better
day for for a brief shower or two it looks like Monday as the
upper low pushes east. Beyond Monday, high pressure will remain
in control with temperatures generally in the low to mid 80s.
16
&&
.AVIATION...
(06Z TAFS)
Issued at 1227 AM CDT FRI SEP 27 2024
Hurricane Helene continues to move northward across southern
Georgia. Light to occasionally moderate rain continues at all
terminals except TCL with visibility occasionally dropping to IFR.
Rain will lift north of the terminals by around daybreak, but some
wraparound showers will move back across the northern terminals
Friday afternoon and evening. MVFR and IFR cigs will expand
through the night into Friday morning, with MVFR cigs lingering
through much of the day across the northern terminals. Winds will
be out of the northwest overnight, shifting to southwest on
Friday, gusting to 20 to 30 kts at times.
AMD NOT SKED at ANB due to occasional comms issues.
32/JDavis
&&
.FIRE WEATHER...
With tropical moisture increasing ahead of Hurricane Helene and a
stalled frontal boundary, widespread rain is expected through
tonight, with rain chances diminishing through the day on Friday.
Highest chances on Friday will be across the north. Minimal RH
values will be above 60% through the weekend. Winds increase
substantially on this evening and overnight as the tropical
system approaches the northern Gulf coast. Wind gusts of 25-30 mph
are possible for much of Central Alabama, with gusts exceeding
50 mph in the eastern half of Central AL.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 73 61 75 59 / 60 40 20 10
Anniston 75 63 78 61 / 40 20 10 0
Birmingham 74 63 76 62 / 40 40 20 0
Tuscaloosa 76 63 79 61 / 40 30 10 0
Calera 77 65 79 62 / 30 20 10 0
Auburn 77 63 81 64 / 20 10 10 0
Montgomery 82 64 84 63 / 10 10 0 0
Troy 81 62 83 63 / 0 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for the following counties: Fayette-Lamar-Marion-Pickens-
Tuscaloosa-Walker-Winston.
Flood Watch until 7 AM CDT this morning for the following
counties: Barbour-Blount-Bullock-Calhoun-Chambers-Cherokee-Clay-
Cleburne-Coosa-Elmore-Etowah-Lee-Macon-Montgomery-Pike-Randolph-
Russell-St. Clair-Talladega-Tallapoosa.
Wind Advisory until 10 PM CDT this evening for the following
counties: Blount-Calhoun-Clay-Etowah-Jefferson-Shelby-St. Clair-
Talladega.
Tropical Storm Warning for the following counties: Barbour-
Bullock-Chambers-Cherokee-Cleburne-Lee-Macon-Pike-Randolph-
Russell.
Wind Advisory until 10 AM CDT this morning for the following
counties: Autauga-Chilton-Coosa-Elmore-Lowndes-Montgomery-
Tallapoosa.
&&
SHORT TERM...32
LONG TERM....16
AVIATION...32/JDavis
Hazardous weather outlook, Sep 26, 2:45 AM CST, 21 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
345 AM CDT Thu Sep 26 2024
ALZ011>015-017>050-271200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
345 AM CDT Thu Sep 26 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Heavy rainfall associated with the approaching Hurricane Helene will
lead to flooding for portions of the eastern half of Central Alabama
today into tonight. Gusty winds will increase today into tonight
with wind gusts of up to 30 to 50 mph possible in the eastern half
of Central Alabama. Elsewhere, lower but still breezy conditions will
be noted across the western half of Central Alabama.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds from Helene will continue through the morning hours on
Friday.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
now into Friday.
Tropical Depression, Russell
- When
- September 27, 12:00 AM CST to 6:00 AM CST
- Where
- Russell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Several trees were downed across the county with wind gusts of 30-40 mph.
Tropical Depression, Cleburne
- When
- September 27, 12:00 AM CST to 12:00 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Several trees were downed across the county with wind gusts of 30-40 mph.
Tropical Depression, Randolph
- When
- September 27, 12:00 AM CST to 12:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Several trees and a few power lines were downed across the county with wind gusts of 30-40 mph.
Tropical Depression, Cherokee
- When
- September 27, 1:00 AM CST to 12:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Several trees were downed across the county with wind gusts of 30-40 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in South Carolina, September 27 to 28, 202416 deaths · $126 million · 31 events
- Tropical Storm in Georgia, September 27, 202414 deaths · 3 injured · $774 million · 5 events
- Tornadoes and Flash Flooding in North Carolina, September 27, 202415 injured · $1.9 million · EF3 · 24 events
- Strong Wind in Indiana, September 27, 20241 death · $31,000 · 2 events
- High Wind in Indiana, September 27, 20241 injured · $2.2 million · 59 kt wind · 27 events
- High Wind in West Virginia, September 27, 20241 injured · $5.1 million · 65 kt wind · 4 events
- Tropical Storm and Flash Flooding in Georgia, September 27, 2024$3.2 million · 9 events
- High Wind in Kentucky, September 27, 2024$745,000 · 56 kt wind · 30 events
- Flash Flooding and Flooding in Ohio, September 27, 2024$220,000 · 15 events
- Strong Wind in Tennessee, September 27, 2024$41,000 · 5 events
- Tornadoes and Damaging Wind in North Carolina, September 27, 2024$2,000 · EF1 · 3 events
- Flooding and Strong Wind in Kentucky, September 27, 2024$24,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1206990, 1206991, 1206993, 1206992.